Oklahoma, 2008

Tornadoes and Flash Flooding in Oklahoma, May 7 to 8, 2008

May 7 to 8, 2008 · NWS TSA · 26 events in 15 counties and zones

Severe thunderstorms occurred primarily during the afternoon and evening hours of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$142,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred primarily during the afternoon and evening hours of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 7, 2:50 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, May 7, 2:50 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
350 AM CDT WED MAY 7 2008

.DISCUSSION...
UPPER LOW CURRENTLY CROSSING INTO FAR WEST TEXAS LOOKS TO BE
MAKING ITS TURN NORTHEASTWARD...AND THE LATEST DATA IS IN GOOD
AGREEMENT ON THE EVENTUAL TRACK ACROSS OKLAHOMA AND INTO SOUTHERN
MISSOURI BY SUNRISE THURSDAY. OVERNIGHT MCS ACTIVITY ACROSS
SOUTHERN KANSAS HAS PLACED AN ILL DEFINED OUTFLOW BOUNDARY INTO
NORTHEAST OKLAHOMA...WHILE THE SYNOPTIC SCALE FRONTAL BOUNDARY
REMAINS FURTHER NORTH ACROSS CENTRAL KANSAS. FURTHER
WEST...CONVECTION CONTINUES TO BLOSSOM WITHIN STRONGLY DIFFLUENT
FLOW AHEAD OF UPPER LOW. THIS REGION OF STRONG FORCING WILL
INTERACT WITH PLUME OF HIGH MOISTURE TO EXPAND PRECIP ACROSS
NORTHEAST OKLAHOMA TODAY. THE FAVORED REGION OF HIGHEST RAINFALL
AMOUNTS NORTH OF THE UPPER LOW TRACK MAY PLACE THE HEAVIER AMOUNTS
JUST NORTH OF THE FORECAST AREA...HOWEVER THE PRESENCE OF THE
MESOSCALE BOUNDARIES CASTS ENOUGH UNCERTAINTY TO WARRANT A FLASH
FLOOD WATCH FOR NORTHERN BORDER COUNTIES.

THE SEVERE POTENTIAL TODAY CONTINUES TO LOOK HIGHEST FOR SOUTHERN
PORTIONS OF THE FORECAST AREA. STEEPENING LAPSE RATES WILL SUPPORT
MORE INTENSE UPDRAFTS WITH STORMS DEVELOPING ALONG SURGING DRYLINE
THIS AFTERNOON FROM SOUTHERN OKLAHOMA THROUGH CENTRAL TEXAS. THE
LARGELY BACKED WIND PROFILES SUGGEST A LIMITED WINDOW EXISTS FOR
DISCRETE STORMS BEFORE CELLULAR INTERACTIONS YIELD BROKEN LINE
SEGMENTS. HOWEVER THE MAGNITUDE OF BOTH THE SHALLOW AND DEEP
LAYERED SHEAR VECTORS WILL SUPPORT EMBEDDED SUPERCELLULAR
POTENTIAL WITH ALL FORMS OF SEVERE WEATHER POSSIBLE.

THE FRONTAL BOUNDARY IN WAKE OF THE UPPER LOW WILL MAKE LIMITED
SOUTHWARD PROGRESS ON THURSDAY...WITH MODELS IN BETTER AGREEMENT
ON A FAST MOVING SHORTWAVE TROUGH PASSING THE AREA THURSDAY NIGHT.
SMALL SCALE MCS IS EXPECTED TO DEVELOP WITHIN THE UPSLOPE FLOW
ALONG THE FRONT RANGE AND TRACK INTO...OR JUST NORTH OF...THE FORECAST
AREA THURSDAY NIGHT THROUGH FRIDAY MORNING.

A BRIEF DRY PERIOD BEFORE A STRONGER WAVE DRAWS THE FRONTAL
BOUNDARY NORTH FRIDAY NIGHT...AND PUSHES IT BACK SOUTHWARD
BY SATURDAY NIGHT. THIS TIMEFRAME WILL BE THE NEXT SHOT AT SHOWERS
AND THUNDERSTORMS...AND CURRENT LOW LEVEL MOISTURE FORECASTS YIELD
IMPRESSIVE INSTABILITY AHEAD OF THIS FRONTAL SURGE. HIGH PRESSURE
AND ASSOCIATED DRY WEATHER LOOK TO PREVAIL SUNDAY INTO
TUESDAY...WHEN THE NEXT SYSTEM IN THE ACTIVE PATTERN BEGINS TO
AFFECT THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  57  75  55 / 100  70  10  30
FSM   77  60  76  56 /  90  70  10  10
MLC   75  58  77  57 /  90  30  10  10
BVO   74  57  73  53 / 100  70  10  40
FYV   74  58  71  51 /  90  80  20  20
BYV   74  58  69  50 /  80  80  20  10
MKO   75  58  74  57 / 100  60  10  20
MIO   75  57  70  52 / 100  80  20  40
F10   74  56  76  57 /  90  50  10  20
HHW   77  61  80  59 /  80  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 AM WEDNESDAY TO 7 AM THURSDAY FOR
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058.

AR...NONE.
&&

SHORT TERM...17
LONG TERM....07
Hazardous weather outlook, May 7, 5:55 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
655 AM CDT WED MAY 7 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
655 AM CDT WED MAY 7 2008

...NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...NOON.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
A POTENT AREA OF LOW PRESSURE ALOFT WAS MOVING INTO WEST TEXAS
EARLY THIS MORNING. THIS LOW WILL MOVE NORTHEAST ACROSS OKLAHOMA
LATER TODAY.  AT THE SURFACE...LOW PRESSURE WILL MOVE INTO EASTERN
OKLAHOMA LATE TODAY WITH A DRY LINE TO ITS SOUTH SOUTHEAST. THE
LOW PRESSURE AND DRY LINE WILL MOVE NORTHEAST AND EAST OF THE
AREA BY LATE EVENING.

THUNDERSTORMS WERE ONGOING THIS MORNING ACROSS SOUTHWEST OKLAHOMA.
THESE THUNDERSTORMS WILL SPREAD NORTHEAST AND MAY IMPACT EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THIS MORNING.  ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE DRY LINE AND JUST TO
THE EAST OF THE SURFACE LOW PRESSURE THIS AFTERNOON.  DISCRETE
SUPERCELLS WILL BE POSSIBLE WITH THIS NEW DEVELOPMENT.  HOWEVER...THE
WIND FIELDS ALOFT WILL BE STRONGLY BACKED AND THIS WOULD SUPPORT THE
FORMATION OF A SQUALL LINE.  IF A SQUALL FORMS...SUPERCELLS MAY
STILL BE EMBEDDED WITHIN IT.  LARGE HAIL...DAMAGING WINDS AND
TORNADOES WILL BE POSSIBLE. THE MOST FAVORED AREA FOR SEVERE
THUNDERSTORMS AND TORNADOES WILL BE ACROSS SOUTHEAST OKLAHOMA OR TO
THE SOUTHEAST OF THE UPPER LOW TRACK.

IN ADDITONAL TO THE SEVERE THUNDERSTORM RISK...THERE WILL BE A
RISK OF FLASH FLOODING.  THE MOST LIKELY AREA FOR THIS WILL BE
TO THE NORTH OF THE UPPER LOW OR ACROSS NORTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED...ESPECIALLY ACROSS SOUTHEAST
OKLAHOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT ASSOCIATED WITH TODAYS LOW PRESSURE SYSTEM
WILL REMAIN IN THE AREA THE NEXT FEW DAYS KEEPING THUNDERSTORMS
IN THE FORECAST.  THE BEST CHANCE FOR SEVERE WEATHER WILL BE
LATE SATURDAY OR SATURDAY NIGHT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 7, 5:15 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
615 AM CDT WED MAY 7 2008

OKZ061-062-071200-
MAYES OK-ROGERS OK-
615 AM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     ROGERS AND NORTHWESTERN MAYES

AT 615 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF CLAREMORE...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...CLAREMORE...TIAWAH...
FOYIL...BUSHYHEAD...CHELSEA...ADAIR AND PENSACOLA.

SMALL HAIL BRIEF GUSTY WINDS AND BRIEF HEAVY RAINFALL CAN BE
EXPECTED WITH THIS STORM.

LAT...LON 3655 9533 3652 9531 3652 9508 3652 9501
      3616 9556 3636 9574 3659 9564
TIME...MOT...LOC 1115Z 229DEG 24KT 3632 9564

The radar

The Tulsa radar (KINX), 47 km away, was scanning. The volume nearest the first event began at 12:12 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 6 flash flood, 3 hail, 2 tornado. Local standard time, as filed.

Hail, Mayes

When
May 7, 6:12 AM CST
Where
Mayes County, Strang
Measured
1.75 in hail
Reported by
Public
Coordinates
36.420, -95.130

Hail, Okfuskee

When
May 7, 7:16 AM CST
Where
Okfuskee County, 1 mi E of Mason
Measured
0.88 in hail
Reported by
Public
Coordinates
35.570, -96.352

Flash Flood, Craig

When
May 7, 3:00 PM CST to 5:00 PM CST
Where
Craig County, 12 mi SE of Vinita to 7 mi SE of Vinita
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.527, -94.997

Heavy rain caused water to flow over roads in the southeast corner of Craig County.

Flash Flood, Delaware

When
May 7, 3:15 PM CST to 5:15 PM CST
Where
Delaware County, Cleora to 3 mi W of Cleora
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.580, -94.970

Heavy rain caused water to flow over Highway 85 south of Cleora. Rural roads were also flooded.

Thunderstorm Wind, Okfuskee

When
May 7, 5:20 PM CST
Where
Okfuskee County, Okemah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.430, -96.300

Thunderstorm winds estimated to 60 mph blew down large tree limbs.

Thunderstorm Wind, Pittsburg

When
May 7, 5:32 PM CST
Where
Pittsburg County, 4 mi W of Mc Alester
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.930, -95.841

Thunderstorm winds estimated at 80 miles an hour blew the roof off a mobile home and damaged a storage shed.

Thunderstorm Wind, Pittsburg

When
May 7, 5:37 PM CST
Where
Pittsburg County, Mc Alester
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.930, -95.770

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Tornado, Okmulgee

When
May 7, 5:40 PM CST to 5:45 PM CST
Where
Okmulgee County, 0.41 mi E of Nuyaka to 2.92 mi S of Beggs
Rating
EF0
Path length
4 mi
Path width
200 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
35.651, -96.123

A tornado destroyed a small barn, damaged a mobile home, and blew down numerous trees and power lines.

Thunderstorm Wind, Okmulgee

When
May 7, 5:55 PM CST
Where
Okmulgee County, 4 mi E of Beggs
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.730, -95.999

Thunderstorm winds estimated to 75 mph blew down trees.

Thunderstorm Wind, Creek

When
May 7, 6:01 PM CST
Where
Creek County, Mounds
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.870, -96.070

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Tulsa

When
May 7, 6:13 PM CST
Where
Tulsa County, Bixby
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.950, -95.880

Thunderstorm winds estimated to 60 mph blew down large tree limbs.

Thunderstorm Wind, Tulsa

When
May 7, 6:17 PM CST
Where
Tulsa County, 2 mi N of Bixby
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.979, -95.880

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs near 101st Street South and Memorial.

Thunderstorm Wind, Tulsa

When
May 7, 6:22 PM CST
Where
Tulsa County, 2 mi SW of Broken Arrow
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.029, -95.805

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs near the intersection of 111th Street South and Garnett.

Tornado, Tulsa

When
May 7, 6:28 PM CST to 6:29 PM CST
Where
Tulsa County, 1.92 mi WNW of Broken Arrow to 1.85 mi WNW of Broken Arrow
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.059, -95.813

A tornado destroyed a storage building on the west side of Rhema Bible College, damaged the roofs of a business and several homes, and blew down trees and power lines.

Thunderstorm Wind, Wagoner

When
May 7, 6:50 PM CST
Where
Wagoner County, 4 mi SSE of Wagoner
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.797, -95.353

Thunderstorm winds estimated at 70 miles an hour blew the roof off a barn.

Flash Flood, Okfuskee

When
May 7, 7:00 PM CST to 8:00 PM CST
Where
Okfuskee County, 1 mi N of Welty to 1 mi W of Welty
Cause
Heavy Rain
Reported by
Public
Coordinates
35.635, -96.400

Heavy rain caused street flooding in the city of Welty.

Thunderstorm Wind, Le Flore

When
May 7, 7:04 PM CST
Where
Le Flore County, Panama
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.170, -94.670

Thunderstorm winds estimated to 60 mph blew down large tree limbs.

Thunderstorm Wind, Sequoyah

When
May 7, 7:10 PM CST
Where
Sequoyah County, Muldrow
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.420, -94.600

Thunderstorm winds estimated at 70 miles an hour blew down a few trees.

Thunderstorm Wind, Mayes

When
May 7, 7:15 PM CST
Where
Mayes County, Locust Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.200, -95.170

Thunderstorm winds estimated at 70 miles an hour blew down trees and power poles.

Thunderstorm Wind, Cherokee

When
May 7, 7:16 PM CST
Where
Cherokee County, 2 mi W of Tahlequah
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.920, -95.006

Thunderstorm winds estimated to 60 mph blew down large tree limbs.

Flash Flood, Osage

When
May 7, 7:30 PM CST to 8:30 PM CST
Where
Osage County, 1 mi N of Burbank to 1 mi W of Burbank
Cause
Heavy Rain
Reported by
Public
Coordinates
36.715, -96.720

Heavy rain caused street flooding in the city of Burbank.

Thunderstorm Wind, Delaware

When
May 7, 7:34 PM CST
Where
Delaware County, 1 mi N of Oaks
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.184, -94.850

Thunderstorm winds estimated to 60 mph blew down large tree limbs.

Hail, Delaware

When
May 7, 7:34 PM CST
Where
Delaware County, Oaks
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.170, -94.850

Thunderstorm Wind, Adair

When
May 7, 7:51 PM CST
Where
Adair County, Westville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.980, -94.570

Thunderstorm winds estimated to 60 mph blew down large tree limbs.

Flash Flood, Craig

When
May 7, 10:30 PM CST to May 8, 12:30 AM CST
Where
Craig County, 3 mi N of Centralia to 3 mi NW of Centralia
Cause
Heavy Rain
Reported by
Public
Coordinates
36.843, -95.350

Heavy rain caused secondary roads near Centralia to be flooded.

Flash Flood, Nowata

When
May 7, 10:30 PM CST to May 8, 12:30 AM CST
Where
Nowata County, 3 mi N of Nowata to 3 mi NW of Nowata
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.743, -95.630

Heavy rain caused secondary roads to be flooded near and to the west of Nowata.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102103, 102113, 102117, 102120, 102121, 102123, 102124, 107751, 102126, 102129, 102131, 102132, 102134, 107749, 102140, 102142, 102144, 102146, 102148, 102152, 102153, 102155, 102156, 102157, 102158, 102159.